Menu

Serotonin Syndrome Symptoms - Early Warning Signals of a Potentially Fatal Complication of Increasing the Dosage of SSRIs.

Every year millions of people who have depression are treated with a selective serotonin reuptake inhibitor (SSRI) or a selective norepinephrine/serotonin reuptake inhibitor. These drugs have revolutionized the treatment of depression.

Causing far fewer side effects than older medications for depression, SSRIs and SNRIs are the treatments of choice for depression, anxiety, and obsessive compulsive disorder. Changing the dosage of these drugs, however, is sometimes fraught with danger. For users of some of these medications, even accidentally taking an extra pill can cause the grave complications of serotonin syndrome.

Anxiety

How can you know that you are experiencing serotonin syndrome? If your doctor has recently increased the dosage of your antidepressant medication or put you on a second, additional antidepressant medication, be on the lookout for:

  • Mild symptoms, such as racing heart, dilated pupils, exaggerated and excessive reflexes, and muscle twitches.
  • Moderate symptoms such as stomach rumbles, flatulence, high blood pressure, and fever up to 104° F/40° C.
  • Severe symptoms indicating a need for emergency care, such as fever over 104° F/40° C, seizures, dehydration, and blood clots.

The most likely cause of serotonin syndrome is a change in antidepressant medication, but this medical emergency can also result from drug interactions. Serotonin syndrome can occur when an antidepressant is taken with:

  • Central nervous system stimulants, such as methamphetamines, cocaine, or certain weight loss drugs.
  • Certain herbs and spices, including St. John's wort, nutmeg, Syrian rue, or Panax ginseng (the expensive form of ginseng from China, usually sold in Chinese herb shops as whole root).
  • Medications for migraine.
  • Psychedelic/hallucinogenic drugs, such as LSD, "foxy" (5-Methoxy-diisopropyltryptamine), and Ecstasy (MDMA).
  • Opioid pain relievers, such as Vicodin, oxycodone, and fentanyl.
  • Drugs for treating nausea and vomiting during chemotherapy, seizure disorders, or bipolar disorder.
  • Tryptophan and 5-HTP.

Serotonin syndrome symptoms are only likely to lead to death when different kinds of drugs are mixed together, such as an antidepressant and any of the prescription medications in the second list. Over the counter supplements such as tryptophan or 5-HTP and herbs such as St. John's wort and ginseng typically act in the same way as antidepressants, and seldom cause severe symptoms.

If you have reason to believe you may have serotonin syndrome, don't waste time trying to match your symptoms to these lists. See a doctor right away to get the treatment you truly need, making sure to bring all your medications, herbs, and supplements with you for the doctor to examine.


The Speeding Doctor

Check it

Whatever we put our attention on will grow stronger in our life.
Maharishi Mahesh Yogi
Featured Health Supplement
"...I also suffer from mild-to-moderate depression, so several months ago as an experiment I ordered a few bottles of the Neuro-Natural Serenity formula, but never took it consistently. However, I started taking it faithfully last week at full dose and already my spirits are lifting and I have a greater clarity of mind."
Cathi, USA